Kansas, 2014

Flood and Heavy Rain in Kansas, August 27 to 28, 2014

August 27 to 28, 2014 · NWS GID · 3 events in 2 counties and zones

Between the mid-afternoon hours of Wednesday the 27th until shortly past midnight on Thursday the 28th, widespread heavy rain-producing thunderstorms affected the majority of this six-county North Central Kansas area (except for most of Mitchell and southeastern Osborne counties, where very little rain fell). Although there were a few reports of slightly-sub severe wind gusts in the 50-55 MPH…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the mid-afternoon hours of Wednesday the 27th until shortly past midnight on Thursday the 28th, widespread heavy rain-producing thunderstorms affected the majority of this six-county North Central Kansas area (except for most of Mitchell and southeastern Osborne counties, where very little rain fell). Although there were a few reports of slightly-sub severe wind gusts in the 50-55 MPH range, by far the biggest story was flooding rains. The heaviest rain, with amounts of at least 2-4 inches, concentrated in a 20-30 mile wide southwest-to-northeast swath running through northern and western Rooks County, southern and eastern Phillips County and northwestern Smith County. Within this main rain swath, a smaller zone of more significant 4-6 totals targeted much of northwestern/north central Rooks and far south central Phillips counties, including a measured CoCoRaHS total of 5.78 ten miles west-northwest of Stockton. Not surprisingly, this area observed not only fairly widespread flooding of fields and rural roads, but also flooding on area creeks and significant river rises. Most notably, an automated river gauge on the Bow Creek near the Rooks-Phillips line crested around 13.6 feet shortly after midnight, well-above flood stage of 9.0 feet. Law enforcement reported that Bow Creek extended roughly one-quarter mile out of its banks near the Highway 183 bridge. Nearby, a gauge along the North Fork Solomon River near Glade crested at 10.5 feet, just below its 11.0 ft. flood stage. Flooding lingered within parts of the area well into the daytime hours of the 28th before gradually receding.

Timing-wise, thunderstorms started developing over western portions of North Central Kansas as early as 3-5 pm CDT. However, the majority of heavy rain and the onset of flooding issues occurred later in the evening between 8 pm-midnight CDT before storms departed northward into Nebraska. This was a fairly ripe setup for slow-moving, heavy-rain producing storms. In the mid and upper levels, small scale disturbances lifted across the local area, slightly downstream from a parent trough/closed low approaching from Colorado/Wyoming. Meanwhile, the local airmass was quite moist, characterized by impressive precipitable water values generally in the 1.7 to 2 inch range. The increasing coverage of convection toward nightfall was aided by enhanced moisture transport along the axis of a southerly low level jet accelerating to 30-40 knots. Although most unstable CAPE values averaged around 1000 J/kg, weak mid level lapse rates and deep-layer wind shear promoted more of a heavy rain versus severe weather threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 27, 12:02 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 27, 12:02 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
102 PM CDT WED AUG 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 459 AM CDT WED AUG 27 2014

ESPECIALLY IN TERMS OF THE DETAILS...WE ARE STARING AT ANOTHER
CHALLENGING 24 HOURS IN TERMS OF LOCATION/TIMING OF THE BEST
RAIN/THUNDERSTORM CHANCES...AND OF COURSE THE ASSOCIATED ISSUES OF
WHETHER OR NOT FLOODING/FLASH FLOODING COULD MATERIALIZE AT SOME
POINT...AND ALSO WHETHER OR NOT THIS AFTERNOON/EVENING COULD
FEATURE A BIT GREATER SEVERE WEATHER THREAT THAN THE PAST FEW DAYS
HAVE...ALTHOUGH THIS WOULD BE CONDITIONALLY TIED TO WHETHER
ENOUGH HEATING/DESTABILIZATION CAN MANAGE TO TAKE PLACE IN THE
WAKE OF EARLY DAY CONVECTION/WIDESPREAD CLOUDS. SO MANY QUESTION
MARKS...

BEFORE GOING ANY FARTHER...WANT TO COVER REASONING BEHIND THE
24-HOUR EXTENSION OF THE PREVIOUSLY ISSUED FLASH FLOOD WATCH FOR
MAINLY THE NORTHEAST QUADRANT OF THE CWA...WHICH NOW RUNS THROUGH
15Z/10AM THURSDAY. THERE WERE A FEW OPTIONS HERE. ONE OF THESE
OPTIONS WOULD HAVE BEEN TO CANCEL THE HEADLINE BASED ON LACK OF
APPRECIABLE RAIN IN THE WATCH AREA SO FAR THIS MORNING...WHILE
ANOTHER OPTION WOULD HAVE BEEN TO SIMPLY LET IT RIDE AS ORIGINALLY
SCHEDULED THROUGH 10AM THIS MORNING. HOWEVER...NEITHER OF THESE
OPTIONS APPEARED FAVORABLE AS THE FORMER MIGHT GIVE THE IMPRESSION
THAT ANY THREAT OF FLOODING IS ALREADY OVER FOR THE WEEK BEFORE
MUCH ADDITIONAL RAIN EVEN FALLS...WHILE THE LATTER WOULD HAVE MADE
IT APPEAR THAT THE "MAIN EVENT" MIGHT BE OVER BY MID-MORNING
TODAY. GIVEN THAT THERE IS AT LEAST DECENT POTENTIAL FOR LOCALLY
HEAVY RAIN EXTENDING WELL BEYOND THIS MORNING INTO TONIGHT/EARLY
THURSDAY...FELT IT WAS PRETTY MUCH UNAVOIDABLE TO EXTEND ANOTHER
24 HOURS AND ACKNOWLEDGE THAT FLOOD ISSUES COULD STILL OCCUR...AT
LEAST ON A LOCALIZED BASIS BUT OF COURSE NOT WITHIN THE ENTIRE
WATCH AREA. LAST BUT NOT LEAST...ANOTHER OPTION WAS TO TACK MORE
COUNTIES ONTO THE EXISTING WATCH. HOWEVER...GIVEN THAT OVERNIGHT
RAINFALL WITHIN THE WESTERN CWA (AT LEAST SO FAR) HAS NOT BEEN
OVERLY IMPRESSIVE WITH RADAR ESTIMATIONS AND LIMITED OBSERVATIONS
SUGGESTING THAT MOST AREAS HAVE ONLY OBSERVED ROUGHLY 1 INCH OR
LESS...WOULD RATHER LET THE NEXT FEW SHIFTS TAKE ANOTHER LOOK AT
RAINFALL POTENTIAL LATER TODAY/TONIGHT BEFORE MAKING THAT CALL. AT
ANY RATE...AT LEAST THE EXISTING WATCH COUNTIES (ESPECIALLY YORK)
ARE THE ONES THAT LIKELY FEATURE THE OVERALL MOST SATURATED
GROUND BASED ON RAIN THAT FELL MONDAY NIGHT.

STARTING WITH THE HERE AND NOW AS OF 0930Z/430 AM...A FAIRLY
EXPANSIVE AREA OF SHOWERS/NON-SEVERE STORMS CONTINUE A SLOWLY BUT
STEADY EAST-NORTHEAST PROGRESS OUT OF THE WESTERN CWA INTO THE
HIGHWAY 281 CORRIDOR COUNTIES...WHILE FAR EASTERN COUNTIES HAVE
LARGELY BEEN LEFT HIGH AND DRY THUS FAR. IN THE MID-UPPER
LEVELS...THE BIG PICTURE STILL FEATURES ACTIVE SOUTHWESTERLY FLOW
OVER THE LOCAL AREA...WELL OUT AHEAD OF A PARENT CLOSED LOW
EVIDENT AT 500 MILLIBARS CHURNING SLOWLY EASTWARD ACROSS UT. OUT
AHEAD OF THIS MAIN LOW...A SERIES OF LOW AMPLITUDE DISTURBANCES
ARE TRACKING EAST-NORTHEAST INTO THE CENTRAL PLAINS...WITH ONGOING
CONVECTION LARGELY TIED TO THE LEADING EDGES OF ONE OF THESE
SHORTWAVES CURRENTLY PASSING THROUGH THE CO/KS/NEB BORDER
AREA...ALONG WITH HELP FROM A MODEST LOW LEVEL JET AT 850
MILLIBARS AND INCREASING MID LEVEL ISENTROPIC LIFT/SATURATION
EVIDENT ON THE 310K SURFACE. THUNDERSTORM INTENSITY OVERNIGHT HAS
BEEN HELD IN CHECK BY LIMITED ELEVATED INSTABILITY GENERALLY ONLY
500-1000 J/KG IN THE PRESENCE OF FAIRLY TALL/NARROW CAPE PROFILES
IN THE PRESENCE OF RATHER POOR MID LEVEL LAPSE RATES. AT THE
SURFACE...APART FROM CONVECTIVE INFLUENCES GENERALLY EASTERLY
BREEZES OF 56-10 MPH PREVAIL TO THE NORTH OF THE MAIN EAST-WEST
QUASI-STATIONARY FRONT LOOSELY DRAPED NEAR THE I-70 CORRIDOR IN
KS. LOW TEMPS THIS MORNING ARE ON TRACK TO BOTTOM OUT IN THE 65-70
RANGE MOST AREAS.

LOOKING AHEAD INITIALLY INTO THE MORNING HOURS...WILL MAINTAIN A
GENERIC MENTION OF NON-DENSE PATCHY FOG UNTIL SHORTLY PAST SUNRISE
WITHIN NORTHEAST COUNTIES AHEAD OF THE MAIN BATCH OF
CONVECTION...BUT THIS MAY BE DROPPED AHEAD OF SCHEDULE ON THE NEXT
UPDATE AS CONVECTION MOVES IN AND STIRS OUT ANY LIGHT FOG THAT
MIGHT EXIST. OTHERWISE...IN THE BIG PICTURE THROUGH THE DAYLIGHT
HOURS...THE SLOW-MOVING SHORTWAVE TROUGH CURRENTLY CENTERED
SLIGHTLY WEST OF THE CWA WILL CONTINUE LIFTING SLOWLY EAST-
NORTHEAST OVER THE AREA...WHILE THE MAIN LOW TO THE WEST REACHES
THE NORTHWEST CO AREA BY SUNSET. AS WAS THE CASE LAST NIGHT...HAVE
RELIED MORE HEAVILY THAN USUAL ON THE HIGHER-RES SIMULATED
REFLECTIVITY PROGS OF MODELS SUCH AS THE 00Z 4KM WRF-NMM AND NSSL
4KM WRF FOR HOW THINGS PLAY OUT TODAY. VERY GENERALLY
SPEAKING...EXPECT FAIRLY WIDESPREAD COVERAGE OF SHOWERS/NON-SEVERE
THUNDERSTORMS TO OVERSPREAD THE AREA THROUGH THIS MORNING...BUT
WITH AREAL COVERAGE OF PRECIP GRADUALLY DECREASING FROM SOUTHWEST
TO NORTHEAST BEHIND THE MAIN BAND. THAT BEING SAID...AT LEAST
RANDOM SPOTTY RE-DEVELOPMENT CANNOT BE RULED OUT AT ANY POINT
TODAY...AND THUS HAVE MAINTAINED AT LEAST 40-50 POPS FOR THIS
AFTERNOON IN THE WAKE OF THE HIGHER LIKELY POPS THIS MORNING. BY
THE MID-LATE AFTERNOON HOURS...THE NEXT ISSUE BECOMES WHETHER OR
NOT ENOUGH DESTABILIZATION CAN TAKE PLACE PRIMARILY WITHIN THE
SOUTHERN CWA TO PROMOTE AT LEAST A LIMITED SEVERE WEATHER
RISK...WITH THE 06Z NAM SUGGESTING UP TO AROUND 2000 J/KG MIXED-
LAYER CAPE IN THE PRESENCE OF UP TO AROUND 35KT OF DEEP LAYER
SHEAR. CERTAINLY WITH BETTER LARGE SCALE FORCING EXPECT A GREATER
COVERAGE OF LATE AFTERNOON/EARLY EVENING CONVECTION THAN SEEN THE
PAST FEW DAYS...BUT AM CURRENTLY QUESTIONING JUST HOW MUCH
DESTABILIZATION MIGHT REALLY TAKE PLACE. CANNOT ARGUE TOO MUCH
WITH THE SPC DAY 1 SLIGHT RISK AREA FOR NEARLY THE ENTIRE
CWA FOR HAIL/WIND POTENTIAL...BUT HAVE DOUBTS THAT TORNADIC
DEVELOPMENT WILL BECOME MUCH OF AN ISSUE UNLESS SOMETHING TRACKS
DIRECTLY ALONG THE SURFACE FRONT MAINLY NEAR/WITHIN OUR
SOUTHWESTERN CWA. OBVIOUSLY DAY SHIFT WILL GET A BETTER HANDLE ON
WHETHER THIS IS MORE OF A LIMITED OR POTENTIALLY SOMEWHAT MORE
ROBUST THREAT AS MESOSCALE DETAILS PLAY OUT. TEMP-WISE...AGAIN
TOOK A FAIRLY LOW-CONFIDENCE STAB USING A BLEND OF MODEL
GUIDANCE...WHICH ACTUALLY WORKED REASONABLY WELL FOR YESTERDAY.
THIS YIELDS A RANGE FROM MID 70S NORTH...80S NEAR THE STATE LINE
AND NEAR 90 FAR SOUTH.

TURNING TO THE EVENING/OVERNIGHT HOURS...DECENT/INCREASING LARGE
SCALE FORCING CONTINUES AS THE INITIAL SHORTWAVE DISTURBANCE FROM
TODAY GRADUALLY DEPARTS NORTHEAST...WHILE THE MAIN LOW OVER CO
EDGES EVER-CLOSER TO THE LOCAL AREA. COMPARED TO THIS MORNING...A
STRONGER LOW LEVEL JET IS ANTICIPATED ALTHOUGH THE NOSE OF THIS
JET APPEARS TO AIM INCREASINGLY NORTH AND EAST OF THE CWA AS THE
NIGHT GOES. VERY GENERALLY THEN...AND AGAIN LEANING ON SIMULATED
REFLECTIVITY PROGS...EXPECT FAIRLY WIDESPREAD SHOWER/STORM
COVERAGE DURING THE EVENING WITH SOME POTENTIALLY STRONG TO SEVERE
EARLY ON...BEFORE CONVECTION GRADUALLY DIMINISHES IN COVERAGE
AND/OR DEPARTS MORE TO THE NORTH/EAST OF THE AREA LATER IN THE
NIGHT. THAT BEING SAID...CERTAINLY CANNOT RULE OUT ANY LOCATION
SEEING A PASSING SHOWER/STORM AT ANY POINT IN THE NIGHT...SO KEPT
AT LEAST 50 POPS ALL AREAS. HAVE LITTLE DOUBT THAT SOME AREAS
COULD EASILY RECEIVE 1-2+ INCHES OF RAIN IN A SHORT TIME FROM LATE
THIS AFTERNOON INTO TONIGHT ON TOP OF WHAT FALLS EARLY TODAY...BUT
AS MENTIONED EARLIER THE SITUATION JUST DOES NOT SEEM OMINOUS
ENOUGH FOR WIDESPREAD HEAVY RAIN TO JUSTIFY AN EXPANSION OF THE
CURRENT FLASH FLOOD WATCH AREA. MADE VERY LITTLE CHANGE TO LOW
TEMPS...EXPECTING MOST AREAS TO BOTTOM OUT BETWEEN 64-68.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 459 AM CDT WED AUG 27 2014

CONVECTION COULD EASILY BE ONGOING TO START THE DAY ON THURSDAY IN
GOOD LIFT/WAA AHEAD OF AN UPPER LOW PRESSURE SYSTEM MOVING OUT OF
COLORADO ONTO THE HIGH PLAINS.  THE GFS/12Z ECMWF CLOSE OFF THE
CIRCULATION ON THURSDAY...WHEREAS THE NAM/00Z ECMWF ARE MORE
PROGRESSIVE AND KEEP THE SYSTEM AS AN UPPER WAVE. THE DEEPER SLOWER
TROUGH SOLUTION WILL MAINTAIN PCPN CHCS LONGER ACROSS OUR REGION
THAN THE MORE PROGRESSIVE/OPEN TROUGH SOLUTIONS.  GIVEN THE MODEL
SOLUTIONS...HAVE GENERALLY WENT WITH A MODEL BLEND.

WITH THE UPPER LOW GRADUALLY MOVING EAST ACROSS THE CENTRAL PLAINS
THURSDAY THROUGH FRIDAY...GOOD CHANCES FOR CONVECTION REMAIN FOR OUR
REGION.  INSTABILITY DECREASES FROM THURSDAY TO FRIDAY AND SHEAR
PARAMETERS ARE UNDER 30KTS...SO WHILE THUNDERSTORM DEVELOPMENT IS
EXPECTED...SEVERE WEATHER LOOKS MORE HIT OR MISS.  HEAVY RAINFALL
REMAINS A CONCERN WITH PRECIPITABLE WATER VALUES AVERAGING AN INCH
AND A HALF TO TWO INCHES AND CURRENT PRECIPITABLE WATER VALUES ARE
AROUND 150 PERCENT OF NORMAL. THE POTENTIAL FOR ADDITIONAL HEAVY
RAINFALL ON SATURATING/SATURATED GROUND MAY LEAD TO LOCALIZED
FLOODING.

THE UPPER LOW PRESSURE SYSTEM DEPARTS TO THE EAST FRIDAY NIGHT AT
THE LATEST WITH THE FORECAST DRYING OUT W/E BEHIND THE EXITING
TROUGH. THE PATTERN ALOFT TRANSITIONS MORE ZONAL OVER THE WEEKEND
WITH TEMPS TRENDING BACK UP NEAR/ABOVE SEASONAL NORMALS.
UPSTREAM...ANOTHER TROUGH WILL REACH THE PACIFIC NORTHWEST AND
TRANSLATE EASTWARD TOWARD/ACROSS THE PLAINS LATE IN THE WEEKEND AND
EARLY NEXT WEEK. FOR THE OUTER PERIOD THERE ARE SOME DIFFERENCES IN
THE STRENGTH/TIMING OF THE TROUGH AND DID NOT DEVIATE FM THE
EXTENDED INIT ATTM WITH A CHANCE FOR STORMS RETURNING AROUND THE
SUNDAY OR SUNDAY NIGHT TIME FRAME AND CONTINUING INTERMITTENTLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1250 PM CDT WED AUG 27 2014

THIS IS A VERY CHALLENGING AVIATION FORECAST WITH BIG QUESTIONS
REGARDING THE TIMING OF SHOWERS AND THUNDERSTORMS AND RELATED
CEILING REDUCTIONS. SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING
OFF AND ON THROUGH THE DAY AND WILL CONTINUE TO DO SO THROUGH THE
AFTERNOON. MOST OF THE ACTIVITY THUS FAR HAS BEEN MORE IN THE WAY
OF SHOWERS AND THAT WILL LIKELY BE THE CASE THROUGH EARLY THIS
AFTERNOON. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP
SOUTHWEST OF KGRI/KEAR LATE THIS AFTERNOON AND EVENING AND WILL
TRACK NORTHEAST INTO THE AREA. HEAVY RAIN WILL BE THE PRIMARY
CONCERN...ALTHOUGH HAIL AND STRONG WINDS WILL ALSO BE POSSIBLE.
CEILINGS WILL LIKELY SEE A LOT OF VARIATION TODAY BETWEEN THE MVFR
AND VFR CATEGORIES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ039>041-
     046>049-062>064-075-076.

KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...FAY
AVIATION...WESELY
Hazardous weather outlook, Aug 27, 11:22 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1222 PM CDT WED AUG 27 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281730-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1222 PM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES CONTINUE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH TONIGHT...WITH THE OVERALL-GREATEST COVERAGE EXPECTED THIS
EVENING INTO TONIGHT. ALTHOUGH NOT FOR CERTAIN...A SEVERE STORM
THREAT COULD MATERIALIZE LATE THIS AFTERNOON INTO THIS
EVENING...GENERALLY FAVORING COUNTIES IN NORTH CENTRAL KANSAS AND
NEAR AND SOUTH OF INTERSTATE 80 IN NEBRASKA. SHOULD ANY SEVERE
STORMS DEVELOP...THE MAIN THREATS WOULD BE HAIL UP TO AROUND PING
PONG BALL SIZE...AND WIND GUSTS UP TO AROUND 60 MPH. ALTHOUGH NOT
LIKELY...A BRIEF TORNADO ALSO CANNOT BE RULED OUT.

IN ADDITION...THERE REMAINS A THREAT FOR LOCALIZED FLOODING
WITHIN PARTS OF THE OUTLOOK AREA...MAINLY FROM HEAVIER
THUNDERSTORM ACTIVITY EXPECTED LATER THIS AFTERNOON INTO TONIGHT
THAT COULD PRODUCE 1 TO 2 INCHES OF RAIN OR MORE IN A SHORT TIME.
ALTHOUGH LOCALIZED FLOODING CANNOT BE RULED OUT ANYWHERE WITHIN
THE AREA...CONDITIONS APPEAR SOMEWHAT MORE FAVORABLE WITHIN
COUNTIES GENERALLY NORTHEAST OF A LINE FROM LOUP CITY TO HASTINGS
NEBRASKA...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE WEATHER PATTERN REMAINS ACTIVE THROUGH THE WORKWEEK AND
THUNDERSTORMS ARE FORECAST THROUGH FRIDAY NIGHT. THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE AND TWO
INCHES...WHICH MAY LEAD TO AREAS OF FLOODING. A FEW STORMS ARE ALSO
POSSIBLE WHICH MAY PRODUCE HAIL TO AROUND QUARTER SIZE AND DAMAGING
WINDS OF 60 MPH.  THE FORECAST DRIES OUT FOR MUCH OF THE
WEEKEND...THEN CHANCES FOR THUNDERSTORMS RETURN INTERMITTENTLY FROM
SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE STORMS MAY BE NEEDED LATE THIS
AFTERNOON INTO THIS EVENING...MOST LIKELY IN SOUTHERN PORTIONS
OF THE OUTLOOK AREA. IN ADDITION...ANY REPORTS OF FLOODING OR
HEAVY RAINFALL IN EXCESS OF 2 INCHES WOULD BE APPRECIATED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Phillips

When
August 27, 3:00 PM CST to August 28, 12:00 AM CST
Where
Phillips County, 7.67 mi S of Speed to 3.37 mi SW of Agra
Reported by
Public
Coordinates
39.570, -99.400

Primarily the southeast half of Phillips County received rainfall of 2-4 inches, and locally higher. About 13 miles northwest of Stockton, 6.35 inches of rain was measured over a 24 hour period. This rain occurred during the afternoon of August 27th into the early morning of August 28th. Also, about 3 miles west southwest of Agra, a total of 3.04 inches of rain fell during the same time period. The bulk of the rain fell between 9 pm CDT and midnight CDT. Both of these reports were received via Facebook.

Heavy Rain, Rooks

When
August 27, 3:00 PM CST to 11:00 PM CST
Where
Rooks County, 6.24 mi N of Stockton to 2.54 mi WNW of Webster
Property damage
$15,000
Reported by
Public
Coordinates
39.520, -99.270

Approximately the northwestern one-third of Rooks County received 2-5 inches of rain, with locally higher totals. A total of 3.5 inches of rain was reported just within a three-hour period (between 753 pm CDT and 1053 CDT), about 6 miles north of Stockton. Also, an event-total of 5.78 fell 10 miles west-northwest of Stockton per a CoCoRaHS observer. Also, minor street flooding was reported in Stockton during this time period, as well as other nearby county roads. The bulk of rain occurred between 9 pm CDT and midnight CDT.

Flood, Rooks

When
August 27, 9:00 PM CST to August 28, 9:00 AM CST
Where
Rooks County, 9.53 mi N of Stockton to 9.21 mi N of Stockton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.567, -99.264

Bow Creek was out of its banks for roughly one quarter mile on the north side of the Highway 183 bridge area. In addition, County Road A along the Rooks and Phillips County line, just east of Highway 183 was blocked due to flood water. The bulk of rain fell between 9 p.m. and midnight CDT on August 27th. Water was also reported over area county roads of Rooks County, including street flooding in Stockton.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540431, 540433, 539392.